Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
Question: RAI safe for Graves after SAH?
|RhondaG4 - Fri Apr 24, 2009 6:20 pm||
I had a SAH...Brain Bleed almost 2 years ago. I now also have Osteopenia and Graves Disease. I have more of the symtoms of Hashimotos tho. I tested positive for the Graves antibodies tho. I read somewhere that the pitutiary gland can be damaged from a SAH? And also read that it may not be safe for a person that has had a CVA to have RAI due to possiable complications later with cardiac problems? My bleed was caused from an AVM. Can anyone help me clarify these questions? Also is it possiable for a person to have both Graves and Hashimotos at the same time? Thanks for your help.
|John Kenyon, CNA - Fri May 08, 2009 12:06 am||
Hi there --
While I can think of (and find) no correlation between RAI and cardiac complications linked with past CVA, there are of course some other contraindications in some patients for RAI vs. alternative treatments including surgery and beta blocker therapy. Also, to answer your other questions, yes, at least indirectly, the functioning of the pituitary can be affected adversely buy SAH, although it is a small subset of patients who have this happen and it's not necessarily due to a direct injury to the gland. Still, yes, it can be compromised in the discharge of some of its hormones.
To the other question, Hashimotos and Graves' are sometimes seen simultaneously, which in understandably confusing to both patients and clinicians. It is sometimes a transient situation, but it's far from unheard-of.
I hope your doctor and you together will weigh the various options for treating Graves' disease, and feel it probably may as well be treated (kind of a moot issue, really, since with Hashimoto's the thyroid will eventually likley become inactive anyway, so there's no big risk of loss there) and that even though I know of no cardiovascular complications re: previous CVA, there are other reasons to look at the options available.
I hope this answers your questions. Please feel free to follow up with us here as needed and please also keep us updated. Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.